Indiana, 2016

Flash Flood in Indiana, August 10, 2016

August 10, 2016 · NWS PAH · 1 event in 1 county or zone

Slow-moving thunderstorms produced isolated but significant flash flooding in Mount Vernon. The storms occurred in a tropical air mass under weak mid-level winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Slow-moving thunderstorms produced isolated but significant flash flooding in Mount Vernon. The storms occurred in a tropical air mass under weak mid-level winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 10, 12:02 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 10, 12:02 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
102 PM CDT WED AUG 10 2016

.UPDATE...
Issued at 102 PM CDT WED AUG 10 2016

Updated aviation discussion only.

&&

.SHORT TERM...(Today through Friday night)
Issued at 257 AM CDT Wed Aug 10 2016

Upper ridge will remain centered off the east coast, with weak
energy aloft moving across the area, resulting in mainly diurnally
enhanced convection given weak mid level support and lack of any
surface features (weak return flow). Will have PoPs peak in the
afternoon, then fade in the evening and overnight. It will be
rather warm and humid with dew points up into the 70s again, with
highs upper 80s to lower 90s. Used a model blend for the weather,
slightly more weight to the ECMWF and NAM. MOS and persistence
used for temps.

.LONG TERM...(Saturday through Tuesday)
Issued at 257 AM CDT Wed Aug 10 2016

GFS and ECMWF have slowed down the approaching cold front Friday
night into Saturday, now bringing it into our northwest counties by
around 00z Sunday.  This is about 6 hours slower than previous runs.
Canadian still shows the front bisecting the PAH forecast area by
18z Saturday.  All the models hang up the front across our region
into Sunday and early Monday, then show the front making some
southeastern progress into Monday night and Tuesday.

Leaning toward the slower GFS/ECMWF solutions, shower and
thunderstorm chances will be spreading southeast Friday night, with
good chance to likely pops for our west and northwest counties, to
slight chances southeast.  On Saturday, the focus for better
thunderstorm chances will continue to be across our west and
northwest counties, so went with likely pops in these areas, with
good chances across the rest of our region.  With the front across
the region the rest of the weekend, went with good chance to likely
pops across the entire PAH forecast area Saturday night and Sunday.

For Sunday night into Monday, with some question as to where the
front will be, kept probabilities in the chance category for now.
With front sliding a little farther southeast Monday night and
Tuesday, focused the better chances for showers and storms across
our south/southeast counties.

Overnight low temperatures will remain above seasonal normals Friday
night and Saturday night, but high temperatures through the weekend
will be a little below normal with additional cloud cover and
precipitation.  Winds shifting to the north late in the weekend will
keep temperatures near to below normal into early next week with dew
points hovering in the upper 60s to around 70 degrees.

&&

.AVIATION...
Issued at 102 PM CDT Wed Aug 10 2016

As a band of moisture surges westward into the region this
afternoon, scattered showers and tstms will be most common east of
the MS River, with brief vsby reductions to IFR probable during the
afternoon. Meanwhile, cloud cover will be quite variable, but most
widespread over the eastern two-thirds of the region today. Outside
tstm activity, winds will remain light, and generally out of the
southeast today, calm overnight, and generally out of the south
Thursday morning. MVFR fog will be likely late in the night, with
some terminals dipping into IFR.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...DB
Hazardous weather outlook, Aug 10, 8:32 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
932 AM CDT WED AUG 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
932 AM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY TONIGHT. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS.

HEAT INDEX VALUES MAY BRIEFLY REACH 100 ACROSS MAINLY SOUTHEAST
MISSOURI AND FAR WEST KENTUCKY TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT, ESPECIALLY
SATURDAY EVENING THROUGH MONDAY. A FEW STORMS MAY PRODUCE GUSTY
WINDS AS WELL.

HEAT INDEX VALUES ARE EXPECTED TO BE NEAR 100 OVER A LARGE PART OF
THE AREA BOTH THURSDAY AND FRIDAY. IN SOUTHEAST MISSOURI, VALUES
MAY TOP 105 BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD KEEP UP TO DATE WITH THE POSSIBLE HEAVY RAIN
SITUATION THIS WEEKEND AND INTO EARLY NEXT WEEK.

PS

In the hours before

Local storm report, Aug 10, 12:17 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HEAVY RAIN       MOUNT VERNON            37.94N 87.90W
08/10/2016  M3.75 INCH       POSEY              IN   TRAINED SPOTTER

            JUST OVER ONE HOUR RAINFALL ACCUMULATION. MINOR STREET
            FLOODING REPORTED.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 39 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Posey

When
August 10, 12:20 PM CST to 2:00 PM CST
Where
Posey County, 0.69 mi N of Mt Vernon to 0.71 mi NNE of Mt Vernon Arpt
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
37.940, -87.900

Flash flooding of several streets was reported in town. One water rescue was conducted on a flooded county road. The Mount Vernon community center sustained water damage from flooding. At Mount Vernon High School, major flooding submerged vehicles in the parking lot up to the steering wheel. Water was pumped out of at least one flooded building at the high school. Two trained spotters located on the north and northeast sides of town measured 4.18 and 4.23 inches, respectively, in just over an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652357.